This blog post is certainly more personal than normal. It is written in the hopes that it will help other women who are struggling with the side effects of Yaz, or any other birth control medication, perhaps without even realizing it.
I have felt chronic anxiety twice in my life. The first time was 8 years ago as I experienced the demise of my first marriage. The second time is now. In hindsight, I have been having issues all summer long, but the major problems started at the end of September. In addition to anxiety that left me without the will or motivation to do much of anything (did you notice there have been fewer blog posts over the past month?), I’ve also seen a substantial increase in fatigue, migrane and severe headaches, and nausea and general food aversion. I’ve been going through the motions of life, ending each day exhausted after having to talk myself into doing anything beyond getting the kids to and from school and folding the laundry. October has been the month that wasn’t.
I have been on birth control in one form or another since I was 15, aside from the three or so years when I was either pregnant or breast feeding. I’ve been on a bit of everything, and some of them did have some bad side effects:
- Ortho Tri-Cyclen
- Depo-Provera Shot – weight gain, mood swings
- Mirena IUD – no regularity in my cycle, the IUD got “lost” and had to be removed
- Loestrin – bloating, weight gain
- Yaz Generic (Gianvi) – anxiety, fatigue, headaches, nausea
I have never had any medication cause as much chaos as Yaz. I started Yaz at the end of May while on vacation, and I was promptly rewarded with a light/sound sensitive migraine. I remember telling my friend that I was traveling with that I could not remember the last time I had had a migraine, but I didn’t put two and two together. I also recall telling another friend later in the summer that I had had some feelings of anxiety that I could not explain, and those feelings returned occasionally but only for a day or two at a time. My face was much clearer while I was on Yaz, and I dropped about six pounds in the first two months, due mostly to the fact that I was so nauseous I couldn’t eat anything for about a week out of each month. The information that came with the pills said that this could happen for the first three months of taking the pill, so I just kept waiting for the nausea to go away.
At the end of September, all these symptoms worsened instead of getting better. What started as the usual nausea in week two of the pack quickly grew into crippling anxiety and the inability to sleep, which of course led to more fatigue and headaches. When I called my doctor’s office to get advice, the nurse phoned in a prescription for Loestrin. I planned to finish the pack of Yaz I was on and then switching back to Loestrin, which I had originally ditched for Yaz because it was causing bloating. However, as my symptoms worsened, I called the doctor’s office again. The nurse told me that Yaz should help anxiety, not make it worse, and that I should finish my pack if possible. As time went on, I decided to quit birth control completely. I did finish my pack, and was relieved as the symptoms abated even before I was done with the pills.
But then the symptoms came back. The day before I took my last pill, everything went gray again. This was especially worrisome to me, as I quickly realized that I had absolutely no control over what my body was doing. After having felt perfectly fine and back to normal for five days, I was once again paralyzed by anxiety. I had planned a staycation weekend at home by myself while my husband took our kids camping, and it was torture. While I normally love “me” time, I could not function because I felt so anxious about being alone. I couldn’t focus on any projects or enjoy myself. I didn’t feel like me at all. It has taken over two weeks after quitting Yaz to feel semi-normal, although I am still experiencing bouts with all of the symptoms I had while on Yaz. The problem now is that I still don’t have control over the symptoms and I worry that I won’t be more prone to anxiety after having dealt with it for several weeks.
I took Yaz for a total of five months. During that time (and beyond) it has affected my happiness, my relationships, and my productivity. I have been off of it for three weeks now, so I don’t really know what the totally effects of it will be. I’m still trying to fathom how I got to be who I was for the past five months, and how I get back to being 100% the real me again.
The good news is that I have a great support team of friends who have been super helpful throughout all this. My husband has been very supportive (he meant well when he ran off and left me home alone for the weekend) and respects my decision to go off the pill entirely. However, through the bulk of my struggles, he was traveling for business. So, my friends, Lucy, Rebecca, Ashlee, and Meredith all helped me by checking on me, letting me whine to them, and keeping me company. Lucy even took the time to go online and find out more about Yaz and its side effects (when even googling seemed like an insurmountable task for me). She found these forums full of women going through the same experience with Yaz as I was, and that alone made me feel a ton better:
So, two action items here (ok, really three):
First, if you can identify with this post (I honestly hope that you can’t), please reach out for help. Tap friends, family, and definitely your doctor’s office. Don’t be afraid or ashamed. In Lucy’s words, “be persistent until you get an answer from your doctor that helps you get better.” And, if you can’t do that, find a new doctor (as I am doing…).
Second, stop and listen to your body. If you have health concerns that you can’t find a cause for, consider what you are putting into your body and do some research. Part of the anguish I went through was regret over not having researched Yaz before I took it, and realizing that I’ve been pumping synthetic hormones into my body for far too many years.
Finally, if you know someone who is struggling with any of these issues, please share this post with them. I really do hope that my case is somewhat isolated (data from the drug company says less than 3% of the women who take Yaz will experience adverse side effects, although the instances of law suits against them would tell me otherwise), but I have already found that one of my friends was experiencing some of the same issues while taking Yaz, and didn’t even realize it until I told her my story.
I hope to follow this post with another post with some of the facts about birth control and how it works. My specific issues were caused by Gianvi, the off-brand of Yaz, but certainly if you look online you will find posts and forums about negative side effects for almost any birth control pill.